Medical questions & health advice by board certified doctors
"Why does the sun irritate me?"
If I'm in the sun for more than 10 minutes, I break out into itchy hives that last all day. What is happening to me? This started about 2 years ago. I'm 27 now. Always been sun sensitive, but this is new. Is it allergies?
It sounds like what you are experiencing is solar urticaria. This is a rare form of hives and it also represents only about 5% of all sun-related skin disorders. The exact cause of solar urticaria is unknown.
See a doctor who can help
Find a Dermatologists near you
It is usually diagnosed by a dermatologist, who may perform a test exposure of the skin to ultraviolet light to see if the hives can be reproduced. The best way of treating solar urticaria is also uncertain, because the number of patients with the disorder is quite low. Of course, avoiding exposure to the sun and wearing sunscreen is an important component of treatment. Additionally, mild cases of the disorder may be treated with antihistamines (such as diphenhydramine) which can be taken either orally or applied as creams directly to affected parts of the skin. This will relief the itching and hive appearance. More difficult cases may benefit from desensitization therapy. In this treatment, the skin is regularly exposed to increasing strengths of ultraviolet light, which over time results in decreased reactivity of the skin and decreased appearance of hives on exposure to sunlight. Setting up an appointment with a dermatologist to discuss these symptoms and come up with a good treatment plan is highly recommended!
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.